Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
April 19, 2000

Honeymoon, Hypoglycemia

Question from South Carolina, USA:

My 7-year-old has just been diagnosed with type 1. She is in the honeymoon phase and her blood glucose levels are staying between 80-150, but when I give her the insulin her blood glucose drops to 38-68. What should I do when she is not high enough to actually need her shots? Is her pancreas working again or what?

Answer:

During the honeymoon period, the amount of insulin required can be very small. During this time, the pancreas does still produce a very small amount of insulin. The end of the honeymoon is actually the time that the pancreas finally stops producing insulin. In addition, a child can be very sensitive to insulin during this time. If you are struggling with low blood sugars, I would review the dosing of the insulin with your diabetes team and adjustments can be made to help prevent low blood sugars.

MSB
Additional comments from Jeff Hitchcock, The Editor:

You can dilute the insulin to deliver smaller doses, which might help reduce the risk of hypoglycemia. Ask your diabetes team about it.

JSH